FOLLOW DR. KO: A Man’s Last Days

hostpital bedMelody Ko, MD

For days, even weeks, he had been relentlessly asking anyone who would listen to help reposition him in his bed. Move him up. No, turn him more to the left. Wait, lift the right leg higher, lower. It was non-stop. The nurse tried to do her best, but could only shake her head, because he was never content.

To be fair, he did look very uncomfortable all the time, but we didn’t know how to make him feel better; until one day, we didn’t have to worry any more.

 Let’s rewind the clock.

I didn’t know this patient very well, because I wasn’t his assigned physician, although I did round on him every morning with my team. What I knew was that he was very, very sick. Only in his forties, he was missing one leg from an amputation at age fourteen due to osteosarcoma, a type of bone cancer found in the pediatric population. On top of that, he suffered from diabetes and hypertension, two diseases so common in my patient population that we call them part of the “Lincoln package,” Lincoln being the name of the hospital where I work.

Less than one year ago, our patient had trouble passing urine, and was diagnosed with metastatic prostate cancer. The disease had already spread to his vertebral column, compressing his spinal cord, requiring surgery to relieve his excruciating pain.

When I saw him, he was cachexic, a syndrome characterized by extreme weight loss, weakness and muscle atrophy, all hallmarks of someone suffering from advanced cancer. The oncologists had already done everything they could; they had used their whole armamentarium of chemotherapeutic drugs including casodex, zometa, and taxotere, as well as radiation. There was no improvement. Not that I know much about cancer treatment, but apparently, all the big guns had already been tried.

When his mental status started to fluctuate (see previous blog for a description on how to assess mental status), we knew that he would not make it out of the hospital. As if this were not enough, his condition was further complicated by an infection from the back surgery he had undergone a few weeks prior. A fluctuant mass started to grow bigger and bigger underneath the incision site, indicating the presence of an abscess, or collection of pus. His electrolytes were out of whack and difficult to correct, most likely related to a hormonal disorder caused by his cancer, called Cushing’s Syndrome.  Simply put, it was a medical mess.

Fast-forward a few days.

I was on call one evening and received a page from the nurse that this patient’s heart rate was elevated. When I went to evaluate him, he appeared more confused than usual, and complained of pain. His cousin had come from out of town to visit him and was in tears by his bedside. I went to his IV (intravenous) pole and increased the rate of his morphine drip so he would get more of the narcotic via continuous infusion. I wasn’t 100% sure that his tachycardia, or fast heart rate, was due to pain, but at that point, I didn’t think that anything else mattered.

Later that night, before I went home, I returned to check up on him. He was muttering incoherently by himself, alone in his room. When I asked if he still had any pain, he said no. I was glad that perhaps I had helped alleviate his pain with the increased dose of morphine.

 The next morning, I was told that he passed away a few hours after I left.

Intellectually, I knew I did the humane thing to alleviate the suffering of a dying man. But did I perhaps accelerate his passing by turning up that morphine drip? We’ll never know. I’m learning that medicine is not white or black. It is many shades of gray. And the shades are separated by a blurry line.

Leave a Reply

Spam Protection by WP-SpamFree

Blog authors are solely responsible for the content of the blogs listed in the directory. Neither the content of these blogs, nor the links to other web sites, are screened, approved, reviewed or endorsed by McGill University. The text and other material on these blogs are the opinion of the specific author and are not statements of advice, opinion, or information of McGill.